Acetaminophen Overdose and Liver Damage

Acetaminophen Overdose and Liver DamagePrescription painkillers typically feature two main elements, an opiate-based narcotic to provide comfort and a medicinal component that elevates the user’s pain threshold and reduces fever. The latter element is often acetaminophen, best known as an ingredient in Tylenol. When used as prescribed, the acetaminophen in pain medicine provides many benefits. However, when abused or combined with alcohol, it can inflict considerable physical damage, including overdose and liver problems.

Dangers of Acetaminophen

People do not often set out to abuse acetaminophen, and its use is not highly habit forming. However, taking narcotic analgesics often does become addictive and can lead to a number of effects, including the following:

  • The body develops a tolerance to the narcotic elements in the medicine
  • A larger dose is now required to achieve the desired effects
  • A physical dependency leads to painful withdrawals if the new dosage levels are unmet
  • This cycle continues, as does the growing amount of acetaminophen consumption
  • NAPQI, a toxic acetaminophen metabolite, begins to accumulate in the liver
  • The user may eventually suffer liver damage or a potential acetaminophen overdose

To complicate matters, the problem can also intensify through fasting, poor nutrition, drug interactions and heavy caffeine consumption. One of the most dangerous outside elements, however, is alcohol use, which can cause a number of reactions, including the following:

  • An increase in the formation of NAPQI
  • A decrease in glutathione, which detoxifies the liver
  • An elevated risk of stomach bleeding

Moreover, if the acetaminophen is part of a narcotic pain reliever, the alcohol will intensify the opiate effects and add to the level of risk.

Tylenol Toxicity

Addicts often worry about a narcotic overdose, but there is also the potential for an acetaminophen overdose. Early signs can include nausea, vomiting and sweating, though the symptoms are typically mild in the first 24 hours. After that, signs of liver failure start to emerge and can include the following:

  • Low blood pressure and pH
  • Stomach pain in the upper right quadrant
  • Hepatic encephalopathy

After three to five days, the toxicity can lead to other symptoms, including the following:

  • Kidney failure
  • Cerebral edema
  • Hepatic necrosis
  • Sepsis

At this point, the overdose can have fatal consequences. For this reason, if you or a friend has potentially overdosed on acetaminophen or any other type of drug, call 911 immediately.

Substance Abuse Treatment

Acetaminophen-related overdose or liver damage is often connected to abuse of other substances, notably prescription painkillers. This adds to the importance of seeking help for any type of addiction. Professional rehab offers the safest, most effective treatment and typically includes a variety of therapies, including the following:

  • Tapered withdrawal for a safer, more comfortable detox
  • Integrated treatment for mood disorders and emotional problems
  • Medical screenings for any potential organ damage
  • Behavioral tools to improve one’s habits and life skills
  • Alternative therapies to treat any chronic pain
  • Peer group therapy and ongoing aftercare counseling

Battling addiction is generally too difficult for a person to do without help, and professional rehab can make a world of difference. It can help the patient through the detox phase and instill the best life tools for a lasting recovery.

Finding Addiction Help

Our counselors are available 24 hours a day on our toll-free helpline to answer questions about addiction, danger signs, treatment options and rehab care. We can also check health insurance policies for coverage. Avoid any further risk and call today. We can help.